Alert archive / Missouri / Flash Flood Warnings in 2022
Flash Flood Warning 33, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Aug 5, 2022, 5:07 PM CDT for Greene County, Missouri. It was in force for 3 hr. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2022, 5:07 PM CDT (22:07 UTC)
- Expired
- Aug 5, 2022, 8:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Greene County, MO
The radar
The Springfield radar (KSGF), 8 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 5:09 PM CDT | FLASH FLOOD | 1 Ne Springfield, MO | EMERGENCY MANAGER REPORTED NATIONAL AVE. AND CHERRY ST. INTERSECTION IMPASSIBLE DUE TO FLASH FLOODING. |
| Aug 5, 5:09 PM CDT | FLASH FLOOD | 1 N Springfield, MO | EMERGENCY MANAGER REPORTED JEFFERSON AND CHESTNUT INTERSECTION IMPASSIBLE DUE TO FLASH FLOODING. |
| Aug 5, 5:15 PM CDT | FLASH FLOOD | 1 Nnw Springfield, MO | TRAINED SPOTTER REPORTED FLASH FLOODING ON CAMPBELL AND CHESTNUT. |
| Aug 5, 5:20 PM CDT | FLASH FLOOD | 2 Nnw Springfield, MO | LAW ENFORCEMENT REPORTED A WATER RESCUE IS UNDERWAY AT GRANT AVE. AND COMMERCIAL ST. DUE TO FLASH FLOODING. |
| Aug 5, 5:27 PM CDT | FLASH FLOOD | 1 Nne Springfield, MO | LAW ENFORCEMENT REPORTED A WATER RESCUE IS UNDERWAY AT CHESTNUT EXPY. AND NATIONAL AVE. DUE TO FLASH FLOODING. |
| Aug 5, 6:00 PM CDT | FLASH FLOOD | 1 Nnw Springfield, MO | WATER RESCUE AT MAIN AND MILL STREET. |
| Aug 5, 6:00 PM CDT | FLASH FLOOD | 1 N Springfield, MO | THE PROFESSIONAL BUILDING AT CHERRY STREET AND KIMBROUGH EXPERIENCED FLOODING INSIDE THE BUILDING DUE TO EXCESSIVE RAINFALL. |
| Aug 5, 6:15 PM CDT | FLASH FLOOD | 2 N Springfield, MO | A LOCAL HOSPITAL EXPERIENCED FLASH FLOODING INTO AN EMERGENCY DEPARTMENT AND HAD TO SHUT IT DOWN AND DIVERT ALL AMBULANCE TRAFFIC TO A DIFFERENT LOCATION. EXCESSIVE RAINFALL. |
| Aug 5, 8:02 PM CDT | FLASH FLOOD | 4 W Springfield, MO | AN OFF DUTY NWS EMPLOYEE WATCHED WILSONS CREEK OVERTOP FARM ROAD 146 NEAR RUTLEDGE WILSON FARM. THE CREEK RISES ARE FROM EXCESSIVE RAINFALL THAT OCCURRED OVER THE HEADWATER BASINS OF JORDAN AND FASSNIGHT CREEKS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this flash flood warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.1 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1402 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 896 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
011
WGUS53 KSGF 052207
FFWSGF
MOC077-060100-
/O.NEW.KSGF.FF.W.0033.220805T2207Z-220806T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
507 PM CDT Fri Aug 5 2022
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
South Central Greene County in southwestern Missouri...
* Until 800 PM CDT.
* At 507 PM CDT, Emergency management reported thunderstorms
producing heavy rain in Springfield. The expected rainfall rate is
1.5 to 2 inches in 1 hour. Flash flooding is already occurring.
Flash flooding has begun in the city of Springfield and will
continue to worsen as this thunderstorm remains nearly stationary
over the city.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Emergency management reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses. This
thunderstorm continues to impact the upper headwaters
of Jordan and Fassnight Creeks. Flash flooding is
expected within these two basins, which will runoff
into Wilson's Creek soon after.
* Some locations that will experience flash flooding include...
Springfield, Battlefield and Brookline.
This includes the following low water crossings...
Wilson's Creek at Farm Road 150, Wilson Creek at Farm Road 156 and
Wilson Creek at Farm Road 146.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3726 9326 3725 9321 3721 9321 3710 9334
3710 9343 3713 9342 3716 9340 3721 9338
3724 9332
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1.5-2 INCHES IN 1 HOUR
$$
DCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 3:09 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Aug 5, 3:09 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
309 PM CDT Fri Aug 5 2022
Key Messages:
1. Heat ramps back up today and over the weekend. Heat advisory
today in west, area-wide on Saturday.
2. Isolated convection this afternoon/evening mainly east of
Highway 65.
3. Low-end potential for a few elevated showers/storms west of
Highway 65 late tonight into Saturday morning.
4. Isolated to scattered convection over the weekend, with more
widespread convective potential Monday into Wednesday.
5. "Cooler" temperatures early next week, with a gradual warm-up
into next weekend.
.SHORT TERM...(This evening through Sunday)
Issued at 308 PM CDT Fri Aug 5 2022
KSGF radar this afternoon shows a few isolated
showers/thunderstorms over the region, most of which were east of
the Highway 65 corridor. Expect this to remain the status quo for
the remainder of afternoon into early evening with convection
diminishing with the loss of daytime heating this evening.
Heat is still the primary concern for the remainder of today as
highs in the 90s combining with dewpoints of 69-75 degrees have
lead to heat index values in the upper 90s to mid 100s. A Heat
Advisory remains in effect until 8 PM this evening for SE Kansas
and western Missouri counties where the mid 100 heat indices are
more common.
Overnight lows remain very warm tonight, ranging from the low 70s
over the eastern Ozarks to mid/upper 70s over SE Kansas and far
western Missouri. This will limit recovery from the daytime heat.
There is a weak signal in a few Hi-res models (RAP/HRRR) for
development of some isolated/scattered elevated convection
late overnight into Saturday morning for areas west of the
Highway 65 corridor. RAP shows lift due to isentropic upglide in
the 850-800 mb layer, with uncapped parcels lifted from that layer
having around 500-1000 J/kg of CAPE to access. Better
precipitation chances remain over central Kansas and west of our
CWA where the LLJ is stronger (30-35 kt vs 20-25 kt for our area).
Have introduced slight chance PoPs for areas west of Springfield
(15-20%) to cover this conditional threat, though dry air in the
mid/upper levels could limit coverage or convective initiation
entirely. Regardless, if convection develops it will not be
severe.
Excessive heat is the main story as we head into Saturday and
Sunday as the upper-level ridge builds overhead and southerly
winds advect in even warmer temperatures. The current forecast
calls for highs in the mid-upper 90s from southeast Kansas into
the Rolla area, with low to mid 90s for south-central Missouri and
the eastern Ozarks. Dewpoints in the upper-60s to mid 70s on
Saturday (very slightly lower on Sunday) will lead to maximum heat
index values between 100-108 on Saturday and low to mid 100s on
Sunday. As a result, have expanded the Heat Advisory on Saturday
to include the entire CWA between 12 PM - 9 PM. Will need to watch
the temp/dewpoint trend for Sunday to determine whether or not an
additional Heat Advisory will be needed for that day.
Additional isolated diurnal convection is possible on Saturday
and Sunday afternoons into early evenings for areas east of
Highway 65 as a weak-upper low east of our area interacts with
our moist airmass. No severe weather is expected and most
locations should remain dry.
.LONG TERM...(Sunday Night through Friday)
Issued at 308 PM CDT Fri Aug 5 2022
Sunday Night - Wednesday:
Generally good agreement aside from some slight timing differences
regarding an upper-level trough traversing the northern periphery
of the ridge through the upper-midwest into New England during
this timeframe. The cold front associated with this feature is
still progged to push southward into and through the Missouri
Ozarks region, but has slowed down relative to previous runs.
Therefore, the more widespread precipitation chances (40-60%) are
generally relegated to Monday and Tuesday, with some lingering
light precipitation potential (20-40% chances) over our southern
CWA on Wednesday as the front slowly pushes southward. The WPC
Cluster Analysis tool further backs up the higher precipitation
potential being on Monday and Tuesday with all 4 ensemble clusters
having at least some measurable precipitation across the area,
while the signal is more mixed for Wednesday depending on how
quickly the front moves south.
As for precipitation amounts, GEFS precipitation probabilities are
still hinting at a lighter precipitation event and not a washout.
Probabilities of greater than 0.5" of rain are only 25-50% south
of I-44 and less for the northwestern half of our area.
Probabilities for greater than 1" are around or less than 10% area
wide. While these clouds and rain will help "cool" temperatures
into the upper 80s to low 90s for most of the area on Monday-
Wednesday, the rainfall amounts will likely not do much to
alleviate the ongoing drought.
Thursday - Next Weekend:
Mid-range ensemble guidance and the WPC Cluster Analysis Tool show
another strong indication of the an upper-level ridge building
back into the central Plains from next Thursday into the following
weekend. This will result in a drier period for late next week
with temperatures gradually returning to slightly above average
in the low to mid 90s area-wide. The big difference during this
timeframe will be drier and less humid conditions with dewpoints
in the 60s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1239 PM CDT Fri Aug 5 2022
Expect predominately VFR conditions throughout the TAF period.
Southerly wind today will increase to between 10-15 knots tonight.
Some diurnal convection is possible this afternoon into early
evening, but chances and coverage are too low to include in the
TAF at this time.
Additionally, there is a weak signal in the short term models for
some isolated elevated convection to develop over southeast Kansas
and far western Missouri late tonight into Saturday morning.
Confidence in coverage and occurrence of this convection is too
low to include in the TAFs at this moment, but will need to be
closely monitored for future TAF issuances.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory from noon to 9 PM CDT Saturday for MOZ055>058-
066>071-077>083-088>098-101>106.
Heat Advisory until 8 PM CDT this evening for MOZ066-067-077-078-
088-089-093-101.
KS...Heat Advisory from noon to 9 PM CDT Saturday for KSZ073-097-101.
Heat Advisory until 8 PM CDT this evening for KSZ073-097-101.
&&
SHORT TERM...Rothstein
LONG TERM...Rothstein
AVIATION...RothsteinHazardous weather outlook, Aug 5, 3:15 PM CDT, 1 hour 52 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 315 PM CDT Fri Aug 5 2022 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-062015- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 315 PM CDT Fri Aug 5 2022 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited lightning risk. Elevated excessive heat risk. Limited excessive rainfall risk DISCUSSION... Heat advisories are in effect this afternoon into the early evening for parts of southeast Kansas into western Missouri for heat index values of 100 to 106. Isolated thunderstorms will linger into the early evening. Localized heavy rain and cloud to ground lightning will be possible with any thunderstorms that develop. Most areas will remain dry. There is a low chance for a few elevated showers and storms late tonight into Saturday morning for locations west of Highway 65. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Daily heat index values of up to 100 to 108 degrees are expected through the weekend as well and a heat advisory is in effect across the area for Saturday. Additional showers and thunderstorms are possible along a cold front on Monday into Wednesday of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Rothstein
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 2:51 AM CDT | Heat Advisory | SGF | Barry, Barton, Benton, Camden, Cedar, Christian and 28 more | 42 hr |
| Aug 5, 4:36 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene | 54 min |
| Aug 5, 4:54 PM CDT | Flash Flood Warning | SGF | Greene | 6 hr |
Nearby
Flash Flood Warnings in Missouri, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.